CDC Now Watching for Cases of Heart Inflammation Following COVID-19 Vaccine

FacebookTwitterPinterestEmailShare
A medic pulls a vaccine at Patch Barracks near Stuttgart.
A medic assigned to Stuttgart Army Health Clinic pulls a COVID-19 vaccine at Patch Barracks, near Stuttgart, Germany, May 22, 2021. (U.S. Army/Marcus Fichtl)

The Centers for Disease Control and Prevention is looking into cases of myocarditis, or heart inflammation, in a small number of Americans vaccinated against COVID-19, including at least 17 Defense Department patients.

The CDC's Vaccine Technical Work Group gave a presentation May 17 to public health officials on myocarditis among recipients of the Pfizer and Moderna mRNA vaccines, including several reported by the DoD.

In February, several service members were hospitalized for myocarditis days after receiving their immunizations. Roughly 125 incidents have been reported to the CDC's Vaccine Adverse Event Reporting System, or VAERS, since January.

Read Next: Army Mulls Return to Gendered Fitness Standards Over Complaints of 'Lopsided' ACFT

Whether there is a relation between the vaccines and the condition, however, has not been determined.

Myocarditis can be caused by a virus, and cases have been linked to COVID-19. But several of the individuals reported to the CDC tested negative for COVID-19 at the time of their diagnosis.

Of the small number of cases reported in VAERS out of the nearly 164 million people vaccinated in the U.S., the majority were young -- between the ages of 16 and 45 -- and male.

The vaccine working group reported that the condition typically developed within four days of vaccination and followed the second dose more often than the first.

The panel stressed that the occurrence was not more frequent "from expected baseline rates." Previous research has shown that vaccines or vaccine ingredients may induce an inflammatory response, including swelling of the heart muscle, beyond a typical reaction of the immune system.

Panel members recommended that medical providers be aware of the cases, which they described as "mild."

They also suggested that infectious disease specialists, cardiologists and rheumatologists work together to diagnose and treat the condition.

"Information about this potential adverse event should be provided to clinicians to enhance early recognition and appropriate management of persons who develop myocarditis symptoms following vaccination," they wrote in a release.

Military.com was the first to report incidents of myocarditis in Americans following vaccination in the U.S., after the Israeli Health Ministry announced it was exploring a possible link.

At the time, 14 patients in the DoD's health system were being monitored for myocarditis. That figure stood at 17 as of April 27.

Pentagon officials did not provide an update on the number of cases when asked Monday.

"That is the extent of information we have available at this time," Pentagon spokeswoman Lisa Lawrence said.

"The cases described in CDC's press release include cases in military members and military beneficiaries reported in national surveillance systems," she said. "The Department of Defense is working closely with CDC, other federal partners, and academic medical professionals to ensure we evaluate all cases consistently. As CDC noted, evaluations of this important topic are ongoing."

Among those diagnosed with the condition is Steve Beynon, 30, a reporter for Military.com and National Guard member who was hospitalized at Walter Reed National Military Medical Center for several days following his second dose of the Moderna vaccine.

Marcus Weisgerber, 39, a civilian member of the Pentagon press corps who works for DefenseOne, also was diagnosed with the condition after his second dose of the Pfizer mRNA vaccine. Weisgerber said he felt poorly after receiving the shot with typical side effects, including fever, and thought the chest pain was a normal side effect of the vaccine.

After his wife, Oriana Pawlyk, a reporter for Military.com, became concerned that he was having a heart attack, the couple went to the hospital, where they learned Weisgerber's heart was functioning at roughly 35% to 40%.

Both Beynon and Weisgerber say they would not hesitate to get the vaccine again, adding that their condition is treatable and less of a gamble than contracting COVID-19.

"You should still get vaccinated, this is a rare condition -- but it's worth being on the radar of troops and other physically active people," Beynon tweeted April 26.

"This isn't a debate about the vaccine," Weisgerber said Monday. "I've wanted to share my story because I want people to know what a normal side effect is and what's not normal. If I had been by myself, I wouldn't have gone [to the hospital] and I may have hopped on the Peloton the next day and dropped dead."

According to the National Institutes of Health, viral myocarditis is rare, resulting in 1.5 million cases worldwide each year.

Symptoms can appear similar to a heart attack, including shortness of breath -- particularly after exercise or lying down; fatigue; heart palpitations; chest pain; lightheadedness; swelling of the hands and feet; or sudden loss of consciousness.

As of Tuesday, nearly 164 million Americans have received a COVID-19 vaccine, including 5.1 million between the ages of 12 to 18. According to The New York Times, a report on seven cases of myocarditis in young people has been submitted to the journal Pediatrics for review.

The working group also received a briefing from the Department of Veterans Affairs on its plans for the future investigation of myocarditis.

A VA official said April 29 that the department had "zero cases of myocarditis" in patients who have received the COVID-19 vaccine.

-- Patricia Kime can be reached at Patricia.Kime@Monster.com. Follow her on Twitter @patriciakime

Related: DoD Has Had 1,640 COVID 'Breakthrough' Cases Among Vaccinated Beneficiaries

Show Full Article